Virginia, 2016Hail and Damaging Winds in Virginia, May 11, 2016
May 11, 2016 · NWS RNK · 11 events in 3 counties and zones
After a brief recovery period from overnight convection, scattered showers and storms formed across the higher elevations of Virginia and West Virginia on May 11th thanks to a quasi-stationary boundary. A few of these storms became severe as they impacted portions of the Roanoke Valley east into the Virginia Piedmont.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a brief recovery period from overnight convection, scattered showers and storms formed across the higher elevations of Virginia and West Virginia on May 11th thanks to a quasi-stationary boundary. A few of these storms became severe as they impacted portions of the Roanoke Valley east into the Virginia Piedmont. Large hail and wind damage were reported with the strongest storms that did form.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 11, 12:36 PM EST, 2 hours earlier.
Area forecast discussion, May 11, 12:36 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Blacksburg VA
136 PM EDT WED MAY 11 2016
.SYNOPSIS...
A stationary front will remain overhead for this afternoon through
Thursday, which will continue to be the focus for scattered
showers and thunderstorms. A cold front should sweep through the
Mid Atlantic on Friday. Much cooler air will arrive for the
upcoming weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1200 PM EDT Wednesday...
A decaying mesoscale convective system moved through the area this
morning. This situation has created a much more stable atmosphere,
which will make convective development more difficult to achieve.
Thus, chances of thunder were delayed until the late afternoon
and evening for any possible redevelopment. The latest HRRR model
still does not show much coverage, but enough destabilization to
the west where the skies have cleared could be the area to watch.
Another large temperature gradient should likely be in place due
to the stationary front overhead.
For tonight, models are all over the place with respect to
potential precipitation. Some of the models indicate nothing
versus others entertaining the idea of more upstream
showers/storms moving into the area along the stationary frontal
boundary. Since this turned out to the the case last night, at
least a chance threat was maintained for showers tonight. At the
very least, if showers do not materialize, it will be a moist
night with areas of fog and drizzle due to low-level stratus that
would likely develop and get lifted up against the east side of
the mountains from the shallow easterly low-level wind.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 330 AM EDT Wednesday...
A stationary front will remain over the area through Thursday
night. This front will continue to be a focus for scattered to
numerous showers and thunderstorms. Storms on Thursday afternoon
may gel into a line with a few becoming strong to severe.
Confidence is low on severe potential as front is lacking jet
dynamics. However, breaks in the clouds, especially across the
south, will increase instabilities. Convection on Thursday
afternoon will help maintain relatively cool wedge on the east
side of the mountains through Thursday night.
A strong cold front will approach from the west early Friday
morning. With the front coming in during the morning and pushing
the wedge east, the atmosphere should remain stable enough for
mainly rain showers. Models move the front east of the Piedmont by
Friday afternoon. Another front will slide across the region on
Saturday. Light rain showers are possible over the mountains
during Saturday afternoon.
Temperatures will remain warmer than normal until the third front
crosses the region on Saturday. Generally, one can expect
temperatures in the west to range in the 70s with low to mid 80s
east.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 330 PM EDT Tuesday...
The upper level pattern will remain progressive as it becomes
quasi-zonal through early next week. Sunday looks to be mostly
dry with high pressure at the surface, but a frontal boundary will
once again sag into the region from the north and linger through
the early part of next week. This looks to keep a chance for some
showers in our forecast for Sunday night through Monday. A better
chance for precipitation exists by Tuesday as developing low
pressure moves out of the lower Mississippi valley. Temperatures
look to remain a few degrees below normal through this period.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 135 PM EDT Wednesday...
A stationary front continues to linger over the Mid Atlantic.
Ceilings still remain at MVFR for KLYH/KDAN. Elsewhere, enough
clearing has allowed conditions to reach VFR. With this frontal
boundary still overhead, it shall continue to spark scattered
showers and thunderstorms if the atmosphere becomes unstable.
However, there is still not enough confidence to pinpoint
locations where convection will eventually track later this
evening, so just VCTS was kept for all TAF sites.
With recent rainfall and a wet ground, fog and drizzle appear
likely to form again tonight. Confidence is quite high that
ceilings should lower to IFR/LIFR for all sites except KBLF, which
could potentially not drop all the way down to those levels.
Recovery from these low ceilings will take most of Thursday
morning, and some scattered showers from remnant upstream
convection could arrive west of the Blue Ridge during this time.
EXTENDED DISCUSSION...
More showers and thunderstorms are possible for Thursday. Periods
of drizzle, fog, and low ceilings are likely again on Thursday
night. By Friday, a cold front should cross over the Mid Atlantic.
A much cooler air mass should arrive behind this frontal passage
for the upcoming weekend. Scattered showers and MVFR ceilings are
possible in the mountains on Saturday, but all sites should be VFR
for Sunday and Monday as high pressure builds overhead.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PW
NEAR TERM...PM/PW
SHORT TERM...RCS
LONG TERM...MBS
AVIATION...PW
Hazardous weather outlook, May 11, 2:11 PM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT WED MAY 11 2016
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-121915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
311 PM EDT WED MAY 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING INTO
TONIGHT. THERE IS A MARGINAL RISK OF SEVERE WEATHER. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PW
In the hours before
Local storm report, May 11, 8:53 AM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 AM EDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 NE BOONSBORO 37.46N 79.25W
05/10/2016 E1.00 INCH BEDFORD VA PUBLIC
QUARTER SIZE HAIL NEAR BOONSBORO COUNTRY CLUB
&&
FISHERSpecial weather statement, May 11, 2:17 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT WED MAY 11 2016
VAZ018-022-023-034-112015-
CRAIG-ROANOKE-BOTETOURT-BEDFORD-
317 PM EDT WED MAY 11 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAIG...NORTHERN
ROANOKE...CITY OF ROANOKE... SOUTHWESTERN BOTETOURT AND WEST CENTRAL
BEDFORD COUNTIES...
AT 316 PM EDT...A STRONG THUNDERSTORM WAS OVER HOLLINS...MOVING
SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BEDFORD...
AND STEWARTSVILLE.
THIS INCLUDES ROANOKE REGIONAL AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3739 8026 3745 8022 3735 7953 3718 7963
TIME...MOT...LOC 1916Z 293DEG 19KT 3735 7997
KK
Thunderstorm Wind, Roanoke
- When
- May 11, 2:36 PM EST
- Where
- Roanoke County, 2.14 mi NNE of Roanoke City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.300, -79.940
Thunderstorm winds downed a few trees along Williamson Road.
Hail, Roanoke
- When
- May 11, 2:40 PM EST
- Where
- Roanoke County, 0.55 mi W of Lindenwood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.280, -79.880
Hail, Roanoke
- When
- May 11, 2:43 PM EST
- Where
- Roanoke County, 2.15 mi NW of Vinton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.300, -79.930
Hail, Roanoke
- When
- May 11, 2:46 PM EST
- Where
- Roanoke County, 0.88 mi SE of Vinton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -79.890
Thunderstorm Wind, Roanoke
- When
- May 11, 2:50 PM EST
- Where
- Roanoke County, 1.38 mi S of Lindenwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 37.260, -79.870
A severe thunderstorm produced quarter sized hail and downed a large tree along Finney Road.
Thunderstorm Wind, Roanoke
- When
- May 11, 2:50 PM EST
- Where
- Roanoke County, 1.58 mi SSE of Vinton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.259, -79.889
Thunderstorm winds resulted in the toppling and snapping of numerous trees along a hillside east of Roanoke City. Damage caused by strong straight-line winds.
Thunderstorm Wind, Franklin
- When
- May 11, 3:00 PM EST
- Where
- Franklin County, 1.79 mi WSW of Hardys Ford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 37.210, -79.850
Thunderstorm winds downed a tree along Coopers Cove Road.
Hail, Rockbridge
- When
- May 11, 3:04 PM EST to 3:10 PM EST
- Where
- Rockbridge County, 3.43 mi SW of Collierstown
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.740, -79.630
Thunderstorm Wind, Franklin
- When
- May 11, 3:06 PM EST
- Where
- Franklin County, 4.42 mi NE of Burnt Chimney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.150, -79.780
Thunderstorm winds downed a tree along Edwardsville Road.
Thunderstorm Wind, Franklin
- When
- May 11, 3:12 PM EST
- Where
- Franklin County, 5.15 mi ENE of Burnt Chimney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 37.120, -79.740
Thunderstorm winds brought down a tree along Booker T Washington Highway.
Hail, Franklin
- When
- May 11, 3:30 PM EST
- Where
- Franklin County, 3.5 mi N of Union Hall
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.050, -79.690
Hail covered the ground, and was several inches deep in some spots. Largest stone was estimated to be the size of a nickel.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Missouri, May 11 to 12, 20164 injured · $5.0 million · EF2 · 61 events
- Tornado and Flash Flooding in Illinois, May 11 to 12, 2016$230,000 · EF0 · 26 events
- Flash Flooding and Hail in Oklahoma, May 11 to 12, 20161 injured · $305,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Illinois, May 11, 2016$199,000 · 2 in hail · 19 events
- Flash Flooding and Hail in Kentucky, May 11, 2016$113,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Oklahoma, May 11 to 12, 20161 injured · $102,000 · 2.75 in hail · 16 events
- Tornadoes and Flooding in Indiana, May 11 to 12, 2016$28,000 · EF1 · 11 events
- Flood in Alaska, May 11 to 13, 2016$100,000 · 1 event
- Flash Flood in Kentucky, May 11, 2016$40,000 · 1 event
- Flash Flood and Hail in Texas, May 11, 20161.5 in hail · 26 events
- Dense Fog in Illinois, May 11, 201619 events
- Flash Flood and Hail in Illinois, May 11, 20164.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639512, 639509, 639510, 639507, 639513, 639516, 639500, 639514, 639501, 639506, 639499.